[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.247.205. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Download PDF
Figure. Tamoxifen maculopathy and cystoid macular edema. Initial color fundus photographs of the right (A) and left (B) eyes show refractile deposits in the perifovea surrounding honeycomb-like spaces (reproduced with permission by Elsevier from Am J Ophthalmol. 2007;144[1]:126-128). Stratus optical coherence tomography confirms severe cystoid macular edema in the right (C) and left (D) eyes. Color fundus photographs 4 years after initiating treatment with 6 intravitreal bevacizumab injections in the right eye (E) and 12 injections in the left eye (F) demonstrate marked resolution of the crystalline deposits and adjacent cystic spaces. Corresponding Cirrus high-definition optical coherence tomographic scans reveal normal foveal architecture in the right (G) and left (H) eyes. I indicates inferior; N, nasal; S, superior; and T, temporal.

Figure. Tamoxifen maculopathy and cystoid macular edema. Initial color fundus photographs of the right (A) and left (B) eyes show refractile deposits in the perifovea surrounding honeycomb-like spaces (reproduced with permission by Elsevier from Am J Ophthalmol. 2007;144[1]:126-128). Stratus optical coherence tomography confirms severe cystoid macular edema in the right (C) and left (D) eyes. Color fundus photographs 4 years after initiating treatment with 6 intravitreal bevacizumab injections in the right eye (E) and 12 injections in the left eye (F) demonstrate marked resolution of the crystalline deposits and adjacent cystic spaces. Corresponding Cirrus high-definition optical coherence tomographic scans reveal normal foveal architecture in the right (G) and left (H) eyes. I indicates inferior; N, nasal; S, superior; and T, temporal.

1.
Bourla DH, Sarraf D, Schwartz SD. Peripheral retinopathy and maculopathy in high-dose tamoxifen therapy.  Am J Ophthalmol. 2007;144(1):126-128PubMedArticle
2.
Drenser K, Sarraf D, Jain A, Small KW. Crystalline retinopathies.  Surv Ophthalmol. 2006;51(6):535-549PubMedArticle
3.
McKeown CA, Swartz M, Blom J, Maggiano JM. Tamoxifen retinopathy.  Br J Ophthalmol. 1981;65(3):177-179PubMedArticle
4.
Park SS, Zawadzki RJ, Truong SN, Choi SS, Werner JS. Microcystoid maculopathy associated with tamoxifen use diagnosed by high-resolution Fourier-domain optical coherence tomography.  Retin Cases Brief Rep. 2009;3(1):33-35PubMedArticle
5.
Kaiser-Kupfer MI, Kupfer C, Rodrigues MM. Tamoxifen retinopathy: a clinicopathologic report.  Ophthalmology. 1981;88(1):89-93PubMed
6.
Bourla DH, Gonzales CR, Mango CW, Moral JN, Wirthlin RS, Schwartz SD. Intravitreous vascular endothelial growth factor (VEGF) inhibitor therapy for tamoxifen induced macular edema.  Semin Ophthalmol. 2007;22(2):87-88PubMedArticle
Research Letters
July 2012

Bevacizumab Therapy for Tamoxifen-Induced Crystalline Retinopathy and Severe Cystoid Macular Edema

Author Affiliations

Author Affiliations: Jules Stein Eye Institute, University of California, Los Angeles (Drs Rahimy and Sarraf), and Greater Los Angeles Veterans Affairs Healthcare Center (Dr Sarraf), Los Angeles.

Arch Ophthalmol. 2012;130(7):931-932. doi:10.1001/archophthalmol.2011.2741

Tamoxifen citrate, an oral antiestrogen, is most commonly used in low dosages (20 mg/d) as an adjuvant therapy for breast cancer. At significantly higher dosages (200 mg/d), it has also been used to treat malignant astrocytoma of the brain.1 Of its well-documented ocular toxic effects, potentially the most devastating is the development of crystalline maculopathy with associated cystoid macular edema (CME).2 Treatment consists of cessation of the medication, which may stabilize vision but rarely results in its recovery. We describe the first reported case, to our knowledge, of severe tamoxifen-induced CME resolved with intravitreal bevacizumab (Avastin) therapy.

Report of a Case

A 37-year-old man had bilateral decreased vision and metamorphopsia. His medical history was significant for anaplastic astrocytoma of the brain diagnosed 13 years earlier, for which he had undergone surgical resection, radiation, and chemotherapy. He had been receiving high-dose tamoxifen citrate (200 mg/d) for the previous 12 years, resulting in a cumulative dose of 876 g. At his initial visit, Snellen visual acuities were 20/60 OD and 20/80 OS. Anterior segment examination findings were unremarkable, without corneal or lenticular opacities. Funduscopic examination revealed extensive bilateral, refractile, white perifoveal crystalline deposits (Figure, A and B). Similar refractile deposits were observed in the retinal periphery extending to the ora serrata. Severe CME was noted with bilateral honeycomb-like cystic spaces displaying significant late leakage on fluorescein angiography. Optical coherence tomography demonstrated central macular thicknesses of 764 μm OD and 818 μm OS and also confirmed the presence of crystals within the inner retina (Figure, C and D).

In coordination with the patient's neuro-oncologist, tamoxifen was discontinued. Seven months later, vision was unimproved and CME was still severe. Both eyes were subsequently treated in staggered fashion with 3 initial intravitreal bevacizumab (1.25 mg) injections at monthly intervals, resulting in marked subjective and objective visual improvement within 2 weeks after the initial injections. Re-treatment at monthly follow-up visits was based on a central macular thickness greater than 250 μm on optical coherence tomography or decreased best-corrected visual acuity deemed to be secondary to macular edema.

Four years since his initial visit, the patient has received 6 bevacizumab injections in the right eye and 12 injections in the left eye. His most recent Snellen visual acuities were 20/20 OD and 20/30 OS. The CME has resolved bilaterally, with recent central macular thicknesses of 206 μm OD and 204 μm OS (Figure, G and H). Of note, there has been a considerable decrease in the density of macular crystals during the treatment period (Figure, E and F). The patient has not required any injections in more than 1 year.

Comment

The incidence of ocular toxic effects among patients receiving tamoxifen ranges between 0.9% and12% in the literature.2 Toxic effects appear to be dose related, with cumulative doses exceeding 100 g predisposing to vortex keratopathy, lens opacities, optic neuritis, retinal pigment epithelium abnormalities, crystalline maculopathy, and CME.3 These findings are less commonly seen in patients receiving lower-dose therapy for breast cancer,2 although the advent of high-resolution spectral-domain optical coherence tomography has revealed more cases of tamoxifen-associated CME in the absence of crystals.4 The crystalline retinal deposits are classically confined to the nerve fiber and inner plexiform layers and are hypothesized to represent areas of axonal degeneration.5

Current treatment for tamoxifen maculopathy is discontinuation of the drug. In our case, severe crystalline maculopathy and florid CME were unchanged 7 months after cessation of tamoxifen. Previous experience treating diffuse diabetic macular edema by inhibiting vascular endothelial growth factor, a potent inducer of vascular permeability, with intravitreal bevacizumab prompted us to initiate therapy for this patient. Bourla et al6 reported improvement of tamoxifen-induced CME with intravitreal pegaptanib sodium (Macugen), but to our knowledge this is the first case of improved tamoxifen-associated crystalline maculopathy and resolved CME with intravitreal bevacizumab therapy.

Back to top
Article Information

Correspondence: Dr Sarraf, Jules Stein Eye Institute, University of California, Los Angeles, 100 Stein Plaza, Los Angeles, CA 90095 (dsarraf@ucla.edu).

Financial Disclosure: Dr Sarraf has received an investigator-sponsored grant from Genentech for an unrelated study.

References
1.
Bourla DH, Sarraf D, Schwartz SD. Peripheral retinopathy and maculopathy in high-dose tamoxifen therapy.  Am J Ophthalmol. 2007;144(1):126-128PubMedArticle
2.
Drenser K, Sarraf D, Jain A, Small KW. Crystalline retinopathies.  Surv Ophthalmol. 2006;51(6):535-549PubMedArticle
3.
McKeown CA, Swartz M, Blom J, Maggiano JM. Tamoxifen retinopathy.  Br J Ophthalmol. 1981;65(3):177-179PubMedArticle
4.
Park SS, Zawadzki RJ, Truong SN, Choi SS, Werner JS. Microcystoid maculopathy associated with tamoxifen use diagnosed by high-resolution Fourier-domain optical coherence tomography.  Retin Cases Brief Rep. 2009;3(1):33-35PubMedArticle
5.
Kaiser-Kupfer MI, Kupfer C, Rodrigues MM. Tamoxifen retinopathy: a clinicopathologic report.  Ophthalmology. 1981;88(1):89-93PubMed
6.
Bourla DH, Gonzales CR, Mango CW, Moral JN, Wirthlin RS, Schwartz SD. Intravitreous vascular endothelial growth factor (VEGF) inhibitor therapy for tamoxifen induced macular edema.  Semin Ophthalmol. 2007;22(2):87-88PubMedArticle
×